Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2002, 8:04 PM CDT for Platte County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2002, 8:04 PM CDT (01:04 UTC)
- Expired
- Jun 11, 2002, 8:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Platte County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3957 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 120104 SVRMCI MOC165-120145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 804 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLATTE COUNTY IN WEST CENTRAL MISSOURI * UNTIL 845 PM CDT * AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WESTON...OR 13 MILES SOUTHEAST OF ATCHISON...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLATTE CITY BY 820 PM CDT. KCI AIRPORT...RIDGELY...EDGERTON BY 825 PM CDT. THE TOWNS OF TRACY...CAMDEN POINT AND FERRELVIEW ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3953 9495 3942 9494 3918 9464 3949 9463 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT TUE JUN 11 2002 REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF OUTFLOW BOUNDARIES. DECODING THE SFC MAP THIS AFTN IS A BIT CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND. HAVE DECIDED TO GO WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG. FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR STORMS WILL BE CLOSER TO MIDNIGHT. EXPECTING TO SEE ANOTHER MCS FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES. HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE SOUTH. SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR SLIGHTLY AFTER 18Z WED. DEPENDING ON HOW MUCH SUNSHINE WE CAN SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE SVR IN THE AFTERNOON. A LITTLE UNCERTAIN ABOUT COLD FRONT TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE FOR WED EVENING. DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA. NOT GOING TO ISSUE FFA FOR NOW. LOOKING AT FFG/FFH...MOST LOCATIONS 3-6HR GUID IS 2-3 INCHES. FOR TONIGHT THINGS SHOULD BE FINE...WILL WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT FOR WED. TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST. BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO NORTHWEST FLOW SCENARIO FOR SUN/MON. OTRW TEMPS RIGHT AROUND CLIMO. LVQ ---------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT TUE JUN 11 2002 MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING. I ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD. CONTINUED SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY. ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF CENTRAL MISSOURI. CUTTER 320 AM... MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION THROUGH WEDNESDAY NIGHT. OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND PUSHED NORTHEAST INTO IOWA. OUR INTER MOUNTAIN LOW ALONG THE CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST NEBRASKA...AND INTO THE WEST HALF OF KANSAS. UPPER LEVEL SUPPORT FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER TODAY. MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA. I FEEL THAT IT HAS A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT. HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE. SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY ACTION FOR MOST OF THE DAY. HOWEVER...AS THE FRONT BEGINS TO PUSH INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE TONIGHT. UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT MIGHT FORM THROUGH MISSOURI OVERNIGHT. HEAVY RAIN LOOKS TO BE A REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY SAGGING FRONT. FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING. I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE NORTH HALF OF MISSOURI WEDNESDAY. BY MID AFTERNOON THE FRONT LOOKS TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX HEATING. I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS. THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE. CUTTER EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Jun 11, 5:12 PM CDT, 2 hours 52 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 512 PM CDT TUE JUN 11 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINS WILL BE THE MAIN SEVERE WEATHER THREATS TONIGHT. AREAS THREATENED INCLUDE LOCATIONS ALONG AND NORTH OF A PAOLA TO SEDALIA LINE. * SPOTTER ACTIVATION - LIKELY ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN KANSAS. THIS WOULD INCLUDE THE CITIES OF KANSAS CITY...ST JOSEPH...SAVANNAH...OLATHE...MARSHALL...CHILLICOTHE...BOONVILLE... PLATTSBURG...AND ATCHISON KANSAS. DISCUSSION: A BOUNDARY LEFT OVER FROM THUNDERSTORMS EARLIER TODAY LIES NEAR THE MISSOURI RIVER. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED NEAR THIS BOUNDARY THIS EVENING. DUE TO THE HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE THERE IS AN ADDITIONAL RISK OF VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS UP TO 3 INCHES POSSIBLE. AN UPPER LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE TONIGHT AND WILL SLOWLY PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY MOVE INTO FAR NORTHWEST MISSOURI BY EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. MJ
Special weather statement, Jun 11, 5:14 PM CDT, 2 hours 50 minutes before
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040- 043>046-054-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 514 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 411...IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS... CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY... GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MACON...NODAWAY...PETTIS...PLATTE... RANDOLPH...RAY...SALINE...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BOONVILLE...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... MARSHALL...MARYVILLE...MOBERLY...OLATHE...PAOLA...ROCKPORT... SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. HUDSON
Local storm report, Jun 11, 5:53 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM EFFINGHAM KS .75 INCH HAIL
06/11/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 6:09 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM LANCASTER KS 1.75 INCH HAIL
06/11/02 ATCHISON REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 7:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 4 W ATCHISON KS 1.75 INCH HAIL
06/11/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 8:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM BEAN LAKE MO 70 MPH TSTM GUST
06/11/02 PLATTE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:20 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 40 min |
| Jun 11, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.